Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 101, NWS Midland/Odessa, TX

April 5, 2004Brewster County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 5, 2004, 6:09 PM CDT for Brewster County, Texas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 5, 2004, 6:09 PM CDT (23:09 UTC)
Expired
Apr 5, 2004, 7:00 PM CDT
In force
51 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Brewster County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 5, 2:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 11.2 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2004-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2004-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-370 J/kg
Mixed-layer LCL
689 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

321 
WUUS54 KMAF 052309
SVRMAF
TXC043-060000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
609 PM CDT MON APR 5 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BREWSTER COUNTY IN SOUTHWEST TEXAS

* UNTIL 700 PM CDT

* AT 606 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 25 MILES SOUTHEAST OF PERSIMMON GAP...OR ABOUT 23
  MILES EAST OF PANTHER JUNCTION...AND MOVING EAST AT 40 MPH.

TO REPORT SEVERE WEATHER ONLY...CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING
OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL THREE-QUARTERS
OF AN INCH IN DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM
MOVE TO SAFE SHELTER NOW.

LAT...LON 2950 10378 2935 10285 2983 10233 3025 10353

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 2:16 PM CDT, 3 hours 53 minutes earlier.

Area forecast discussion, Apr 5, 2:16 PM CDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
216 PM CDT MON APR 5 2004

.SHORT TERM...
A STRONG MID AND UPPER LEVEL LOW PRESSURE CENTER CURRENTLY OVER
NORTHERN CHIHUAHUA...MEXICO WILL TRANSLATE EAST ACROSS THE AREA
TONIGHT.  HEAVY RAIN CONTINUES TO BE THE PRIMARY CONCERN AND GIVEN
ALREADY SATURATED SOILS ACROSS MUCH OF THE CWA...THE FLASH FLOOD
WATCH WILL REMAIN IN EFFECT TONIGHT.  THERE IS ALSO THE POTENTIAL
FOR SOME STORMS...PARTICULARLY OVER THE BIG BEND AND LOWER TRANS
PECOS REGIONS...TO PRODUCE LARGE HAIL.  THE VISIBLE SATELLITE LOOP
WAS SHOWING CLEARING SKIES AND SUBSEQUENT CU DEVELOPMENT...WHILE
SURFACE DEW POINTS WERE IN THE LOW 50S TO UPPER 40S ACROSS THE ABOVE
MENTIONED AREA.  THIS COMBINED WITH COOLING MID-LEVEL TEMPERATURES
AND A 90KT 300MB JET WILL BE SUFFICIENT TO WARRANT THE MENTION OF
SEVERE STORMS FOR TONIGHT.  PRECIPITATION CHANCES WILL DECREASE LATE
TONIGHT FROM WEST TO EAST AS THE UPPER LOW FINALLY MOVES EAST OF THE
AREA.

.LONG TERM...
UPPER LOW EXPECTED TO BE TRANSLATING OVER THE TEXAS PANHANDLE TUESDAY
MORNING...WHILE NEXT UPPER TROUGH DIGS SOUTHEAST THROUGH NORTHERN
CALIFORNIA INTO NEVADA.  WEAK NORTHWEST FLOW ALOFT WILL THEN PREVAIL
THROUGH WEDNESDAY WITH NEXT SHORTWAVE TROUGH APPROACHING THE AREA
WEDNESDAY NIGHT.

THINK STEEP LAPSE RATES...AVAILABLE MOISTURE...AND INCIDENTAL LIFT
FROM PASSING UPPER LOW SUFFICIENT TO GENERATE SOME PRECIPITATION...
BUT ONLY OVER THE WESTERN LOW ROLLING PLAINS TUESDAY/TUESDAY NIGHT.
SUBSIDENCE AND A LITTLE DRIER ALOFT OVER THE REST OF THE AREA SHOULD
SEVERELY LIMIT ANY PRECIPITATION CHANCE DURING THIS TIME.  WILL KEEP
FORECAST DRY WEDNESDAY AS SHORTWAVE RIDGING MOVES OVER THE AREA IN
ADVANCE OF NEXT SYSTEM.  UNDERCUT MOS GUIDANCE MAXES A LITTLE
TUESDAY SINCE WARMING TEMPERATURES WILL BE HELD AT BAY DUE TO
EVAPORATIVE COOLING FROM SOAKED GROUND.  TEMPERATURES AND VISIBILITY
COULD CRATER TUESDAY NIGHT AS DRIER AIR FILTERS IN FROM THE WEST.
WILL LOWER TEMPS BELOW GUIDANCE OUT WEST...AND MENTION AREAS OF FOG
FOR NOW.

AFTER A BRIEF RESPITE WEDNESDAY...THE NEXT SYSTEM APPEARS CLOSE
ENOUGH WEDNESDAY TO WARRANT LEAVING SHOTGUN SLIGHT POPS AREAWIDE.
WILL ALSO LEAVE SLIGHT POPS GOING THURSDAY AND THURSDAY NIGHT FOR
PASSAGE OF THIS NEXT SYSTEM.  PREFER TO LEAVE THE FORECAST THIS WAY
SINCE THERE IS STILL DISAGREEMENT AMONGST MODELS REGARDING TIMING
AND SPEED OF THIS SYSTEM.  TEMPERATURES WILL REMAIN NEAR NORMAL
DURING THIS PERIOD.

FLOW ALOFT AMPLIFIES THEREAFTER...AS ANOTHER...STRONGER SHORTWAVE
TROUGH DROPS SOUTHEAST THROUGH THE NORTHERN ROCKIES.  THIS WILL
RESULT IN A BROAD UPPER TROUGH ENCOMPASSING MUCH OF THE CONUS BY
SATURDAY.  WILL LEAVE A SLIGHT CHANCE OF RAIN GOING INTO THE WEEKEND
AS A FRONTAL BOUNDARY WILL ENTER THE AREA AND PROVIDE A LOW LEVEL
FOCUS FOR TSRA DEVELOPMENT...NOT TO MENTION SLIGHTLY COOLER
TEMPERATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             50  72  51  74 /  70  20  10  10
CARLSBAD NM               45  74  46  76 /  50  10   0  10
DRYDEN TX                 50  79  55  82 /  80  10   0   0
FORT STOCKTON TX          49  75  55  79 /  70  10   0   0
GUADALUPE PASS TX         43  69  48  73 /  50  10   0  10
HOBBS NM                  44  72  47  74 /  60  20  10  10
MARFA TX                  42  69  41  74 /  60  10   0   0
MIDLAND INTL AIRPORT TX   49  72  50  74 /  70  20   0  10
ODESSA TX                 48  72  50  74 /  70  20   0  10
WINK TX                   47  77  54  82 /  60  20   0  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH THROUGH TONIGHT ACROSS ALL OF WEST TEXAS.
NM...FLASH FLOOD WATCH THROUGH TONIGHT ACROSS ALL OF SOUTHEAST NEW
     MEXICO.

&&

67/06
Hazardous weather outlook, Apr 5, 3:00 PM CDT, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
300 PM CDT MON APR 5 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-061000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
300 PM CDT (200 PM MDT) MON APR 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM FOR THE WESTERN
PERMIAN BASIN...THE TRANS PECOS REGION AND THE BIG BEND AREA.
THUNDERSTORMS IN THAT AREA WILL BE CAPABLE OF PRODUCING STRONG
GUSTY WINDS AND LARGE HAIL IN ADDITION TO VERY HEAVY RAIN.

A FLASH FLOOD WATCH IS ALSO IN EFFECT THIS AFTERNOON AND TONIGHT FOR
ALL OF WEST TEXAS AND SOUTHEAST NEW MEXICO.  THUNDERSTORMS WILL
CONTINUE TO PRODUCE HEAVY RAINS OVER THE REGION WITH AMOUNTS OF 1
TO 2 INCHES PER HOUR POSSIBLE IN SOME AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER OR
FLASH FLOODING THREATEN YOUR AREA.  SPOTTER ACTIVATION MAY BE
REQUESTED OVER MOST OF THE AREA LATER THIS AFTERNOON AND THIS
EVENING.

In the hours before

Special weather statement, Apr 5, 2:07 PM CDT, 4 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
207 PM CDT MON APR 5 2004

TXZ057>060-067-068-074-075-079>082-258-060100-
BIG BEND AREA-CRANE-DAVIS/APACHE MOUNTAINS AREA-GUADALUPE MOUNTAINS-
LOVING-MARFA PLATEAU-PECOS-PRESIDIO VALLEY-
REEVES COUNTY AND UPPER TRANS PECOS-TERRELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
207 PM CDT (107 PM MDT) MON APR 5 2004

THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 44 FOR THE SOUTHWESTERN PERMIAN BASIN...TRANS PECOS AND BIG
BEND AREAS EFFECTIVE UNTIL 8 PM CDT. THE SEVERE THUNDERSTORM WATCH
INCLUDES THE FOLLOWING COUNTIES...

IN SOUTHWEST TEXAS:

BREWSTER              CULBERSON             JEFF DAVIS
PECOS                 PRESIDIO              REEVES
TERRELL

IN WEST TEXAS:

CRANE                 LOVING                WARD
WINKLER

SOME CITIES INCLUDED IN THE WATCH ARE...
CRANE...DRYDEN...FORT DAVIS...FORT STOCKTON...LAJITAS...MARATHON...
MARFA...MONAHANS...PANTHER JUNCTION...PECOS...PINE SPRINGS...
PRESIDIO...SANDERSON...SHEFFIELD AND VAN HORN.

HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 60
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

THE SEVERE THUNDERSTORM WATCH AREA IS ALONG AND 100 STATUTE MILES
EAST AND WEST OF A LINE FROM 15 MILES NORTHEAST OF GUADALUPE PASS
TEXAS TO 70 MILES WEST SOUTHWEST OF DEL RIO TEXAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.
Local storm report, Apr 5, 3:49 PM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
349 PM CDT MON APR 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             4 W FORT DAVIS          30.59N 103.97W
04/05/2004  0.88 INCH        JEFF DAVIS         TX   PARK/FOREST SRVC

0240 PM     HAIL             20 NW MARFA             30.51N 104.26W
04/05/2004  0.88 INCH        JEFF DAVIS         TX   OTHER FEDERAL

&&

AKL

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 2:33 PM CDTSevere Thunderstorm WarningMAFJeff Davis57 min
Apr 5, 2:41 PM CDTSevere Thunderstorm WarningMAFPresidio64 min
Apr 5, 3:31 PM CDTSevere Thunderstorm WarningMAFJeff Davis59 min
Apr 5, 4:43 PM CDTSevere Thunderstorm WarningMAFReeves62 min
Apr 5, 5:01 PM CDTSevere Thunderstorm WarningMAFBrewster59 min
Apr 5, 5:40 PM CDTSevere Thunderstorm WarningMAFMidland50 min
Apr 5, 5:58 PM CDTSevere Thunderstorm WarningMAFPecos32 min
Apr 5, 6:33 PM CDTSevere Thunderstorm WarningMAFUpton42 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.